Nebraska, 2023

Damaging Winds in Nebraska, October 2, 2023

October 2, 2023 · NWS CYS · 2 events in 2 counties and zones

A strong cold front was accompanied by multiple clusters of strong to locally severe thunderstorms across western Nebraska during the late afternoon and early evening hours on 10/2. These storms primarily produced strong wind gusts in excess of 60 MPH, resulting in damage to trees and some outbulidings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong cold front was accompanied by multiple clusters of strong to locally severe thunderstorms across western Nebraska during the late afternoon and early evening hours on 10/2. These storms primarily produced strong wind gusts in excess of 60 MPH, resulting in damage to trees and some outbulidings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Oct 2, 4:18 PM MST, 4 minutes earlier.

Area forecast discussion, Oct 2, 4:18 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
518 PM MDT Mon Oct 2 2023

.SHORT TERM...(This evening through Tuesday night)
Issued at 307 PM MDT Mon Oct 2 2023

KEY POINTS:

1. Slight Risk for severe thunderstorms this evening into
overnight across far east Wyoming and the Nebraska panhandle.
Primary threat will be strong, gusty winds, but hail and and a
brief tornado or landspout cannot be ruled out.

2. Special Weather Statement remains in effect for strong wind
gusts 45 to 55+ mph possible associated with the strong cold
front.

3. Much cooler temperatures expected tomorrow following the cold
front.

DISCUSSION: Satellite imagery shows a decent circulation over the
southwest corner of Wyoming with a broad plume of moisture ahead
of it currently producing strong thunderstorms. Just ahead of the
larger plume is a smaller line of thunderstorms that have
developed along the Laramie Range and are starting to push east
into the High Plains. CAPE values are a bit lower than what was
expected 24 hours ago, areas of 500-1500 J/kg of SBCAPE across the
High Plains with shear values 30-50 knots. These conditions when
combined with the increase in moisture are plenty to produce
strong to severe thunderstorms. In addition, models are still
showing a broad area of frontogenesis along the front, which will
further help intensify these storms. Taking a glance at the HiRes
guidance, mainly the HRRR and NAM Nest, there will likely be
multiple rounds of rainfall today across the High Plains, but the
initial round associated with the frontal passage is the most
concerning one in terms of severe potential. With DCAPE values of
800 to 1200 J/kg and the strong jet max further intensifying
aloft, strong winds are the primary concern for these storms.
However, we cannot ignore the strong shear values, especially
north of the North Platte River Valley, so hail and a brief
tornado or landspout cannot be ruled out. In terms of timing, the
first line of storms entered Carbon County this afternoon around
noon, and is now approaching the Laramie Range at about 3 PM, so
it will likely enter the Nebraska panhandle between 5 PM and 7 PM.
Another area to look at though is the development ahead of this
line in Colorado that the HiRes has moving north into the southern
Nebraska panhandle before getting overrun by the stronger line of
storms. Following a few lines of strong thunderstorms, there is
additional stratiform rainfall possible, mainly after 10 PM MT.
Did overall increase rainfall totals east of the Laramie Range to
widespread 0.20-0.30 inches with localized higher amounts possible
in strong and training storms. As the much cooler airmass moves
in, rainfall will transition to snowfall in the mountains with the
bulk of the snow falling Tuesday. Current forecast totals are 4 to
6 inches in the highest peaks.

As the low moves east and the pressure gradient tightens, stronger
winds are also likely with the strongest being in the wind-prone
areas of southeast Wyoming: Arlington and Bordeaux. Wind gusts
45-55+ mph are possible through Tuesday morning, decreasing
Tuesday afternoon.

While temperatures will begin to drop as cloud cover increases,
the main temperature drop with the cold front is lagging around an
hour or two behind the line of storms. Rawlins, WY hit their high
temperature of 61 degrees at around 11:15 AM, started getting
thunderstorms in the area, then dropped to 48 degrees at around 1
PM. High temperatures Tuesday are in the 50s and 60s across
southeast Wyoming and the Nebraska panhandle, which is right about
normal for early October, if not a few degrees cooler.

Looking at Tuesday, the initial rainfall from the event will be
tapering off to the east through early Tuesday morning, then the
wraparound moisture pushes in, increasing precipitation chances
one again. This time around, showers should remain relatively
scattered with rainfall at lower elevations and snowfall in the
mountains. Due to these much cooler temperatures, areas of frost
are possible in the Laramie Valley, since this still 36 hours
away, decided not to do any products for it yet.

.LONG TERM...(Wednesday through Monday)
Issued at 204 PM MDT Mon Oct 2 2023

The main focus of the long term forecast remains on the potential
for a weak clipper system with significant uncertainty, and for
freezing temperatures for much of the area by late week.

Wednesday looks like a fairly quiet day with cooler temperatures in
place behind the impending storm system. Most precipitation should
be done, aside from a few rain/snow showers clinging into the higher
terrain. On the synoptic scale, expect a decent ridge to be building
over the West Coast, while a trough deepens near the Great Lakes.
Fairly active northwest flow will develop over our area with
frequent shortwaves riding along it. The first clipper system
approaches Wednesday night and will push the ridge back westward
slightly. This may return cloud cover and showers to our northern
zones, particularly the northern Laramie range favored by northerly
winds, for Thursday. While there is decent confidence in this
reinforcing the chilly air for Thursday and Friday, the
precipitation outcome is fairly uncertain, especially for Thursday
night into early Friday. Model guidance is sharply split. While
roughly 50% of the ECMWF ensemble members track this clipper far
enough west to bring precipitation to the high plains, just a single
GEFS member does the same. Moreover, it is not out of the question
if the ECMWF ensemble solution verifies that snow levels drop to
below 5000 ft. About one third of the ECMWF ensemble members have
measurable snow over a good swath of the high plains. The NBM
incorporates a fairly heavy ECMWF ensemble weighting, so decided to
trim back PoPs slightly due to the lack of support from other
ensemble systems. Still maintained slight chance PoPs for the same
geographic areas, but cut back on the magnitude.

The clipper system should be to our east by Friday afternoon,
allowing for clearing skies and a warming trend to begin. However,
the precise timing of the clearing will likely determine temperature
outcome for the week. First, the initial cold front will return most
of the area to the 30s for overnight lows Wednesday and Thursday
morning. It will be close to frost temperatures, so expect patchy
freezes in low-lying cold spots both mornings even over the high
plains. However, the reinforcing shot of cold air Thursday night may
lead to more widespread chances for freezing temperatures. There may
be some northerly breezes Friday morning preventing pure radiative
cooling from taking over, but a good chunk of the plains still has a
50% or greater chance of freezing temperatures Friday morning.
Radiative cooling looks like a better bet Saturday, although models
disagree on how quickly the ridge axis will shift eastward. The
slower ECMWF ensemble gives another good chance at widespread
freezing temperatures Saturday, while the faster GEFS brings warmer
air more quickly and starts to rebound temperatures by Friday. This
would still mean 30s and some isolated freezing, but much less
widespread. Regardless, those with sensitive vegetation outside or
outdoor plumbing should consider beginning to prepare for freezing
temperatures by the second half of the week. Beyond that, it looks
like a pretty ideal autumn weekend coming up, with a broad ridge and
above normal temperatures working into the Rocky Mountain region.|

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 511 PM MDT Mon Oct 2 2023

Widespread showers and thunderstorms currently across southeast
Wyoming and the Nebraska panhandle where some have produced wind
gusts near 50 knots already. Overall VFR conditions expected until
the thunderstorms move over the TAF terminal then reductions to
MVFR and IFR VIS is likely. Timing has been tricky to forecast
with the multiple clusters of storms forming and subsequent
outflow boundaries, but storms should progressively be ending
across southeast Wyoming by 3Z and in the Nebraska panhandle by
9Z. Following these storms, strong winds are expected tomorrow
starting in southeast Wyoming by 13Z and the Nebraska panhandle by
16Z. Mainly westerly winds with gusts 30 to 35+ knots expected.

&&

.FIRE WEATHER...
Issued at 204 PM MDT Mon Oct 2 2023

Little to no fire weather concerns in the upcoming week due to
continued chances for rainfall and cooler temperatures with higher
humidity values.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...LEG
LONG TERM...MN
AVIATION...LEG
FIRE WEATHER...LEG
Hazardous weather outlook, Oct 2, 3:33 AM MST, 12 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
433 AM MDT Mon Oct 2 2023

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
031045-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
433 AM MDT Mon Oct 2 2023

This hazardous weather outlook is for portions of the western
Nebraska panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will push across the area today bringing
showers and thunderstorms this afternoon through late this
evening. Some of these storms will become strong to marginally
severe this afternoon through this evening with gusty winds over
50 MPH and hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Much cooler temperatures expected for the rest of the week with
scattered showers Tuesday through Thursday. May have the first
frost or freeze of the season by the end of the week.

.Spotter information statement...

Spotters may be needed to report severe weather later today.

WYZ103>106-109>117-031045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
433 AM MDT Mon Oct 2 2023

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will push across Wyoming today bringing
showers and thunderstorms this afternoon through late this
evening. Some of these storms may become strong this afternoon
through this evening with gusty winds over 50 MPH and small hail.

Behind the front, gusty west to southwest winds are expected over
portions of southeast Wyoming, mainly the wind prone areas.
Portions of Interstate 80 near the I-80 Summit and around
Arlington, and Interstate 25 near Bordeaux, may see gusts of 50
to 60 MPH late tonight and early Tuesday morning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Much cooler temperatures expected for the rest of the week with
scattered to numerous showers Tuesday through Thursday. Periods of
light snow expected in the mountains above 8500 feet where 1 to 3
inches of snow accumulation possible.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Oct 2, 2:06 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
306 PM MDT Mon Oct 2 2023

WYZ115-116-022130-
South Laramie Range WY-Laramie Valley WY-
306 PM MDT Mon Oct 2 2023

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN ALBANY COUNTY
THROUGH 330 PM MDT...

At 306 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Hutton Lake to 7 miles southwest of Tie Siding
to near Red Feather Lakes. Movement was northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Laramie, Tie City Campground, Vedauwoo, Tie Siding, University Of
Wyoming War Memorial Stadium, Pumpkin Vine, The Buttes, Vedauwoo
Campground, Hutton Lake and Yellow Pine Campground.

This includes Interstate 80 in Wyoming between mile markers 307 and
335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4115 10581 4143 10561 4127 10530 4100 10531
      4100 10573
TIME...MOT...LOC 2106Z 207DEG 19KT 4115 10572 4103 10563 4085 10563

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Oct 2, 2:30 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
330 PM MDT Mon Oct 2 2023

WYZ115-116-022215-
South Laramie Range WY-Laramie Valley WY-
330 PM MDT Mon Oct 2 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ALBANY COUNTY
THROUGH 415 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm over
Tie Siding, or 17 miles south of Laramie, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation and
         outdoor objects is possible.

Locations impacted include...
Tie City Campground, Vedauwoo, Tie Siding, Pumpkin Vine, Vedauwoo
Campground, Buford, Yellow Pine Campground and The Buttes.

This includes Interstate 80 in Wyoming between mile markers 320 and
336.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4131 10545 4121 10529 4100 10528 4100 10566
TIME...MOT...LOC 2130Z 210DEG 20KT 4106 10554

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Oct 2, 2:58 PM MST, 1 hour 24 minutes before
Special Weather Statement...UPDATED
National Weather Service Cheyenne WY
358 PM MDT Mon Oct 2 2023

WYZ106-110-116-117-031200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain,
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal,
and Horse Creek
358 PM MDT Mon Oct 2 2023

...PERIODS OF STRONG GUSTY WINDS POSSIBLE THIS AFTERNOON INTO
TUESDAY MORNING...

A strong cold front will move across the region and into the
plains today. South winds this morning will shift into the west
later today into tonight through early Tuesday morning with brief
gusts around 55 to 60 MPH possible, especially between mile
markers 240 and 280 west of Laramie and 320 to 345 for the I-80
Summit along Interstate 80. For Interstate 25, mile markers 70 and
75 near Bordeaux.

Strong cross winds will be hazardous to light weight or high
profile vehicles, including campers and tractor trailers.
Motorists are urged to use caution traveling across southeast
Wyoming Monday afternoon and Monday night.

Allen
Special weather statement, Oct 2, 3:10 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
410 PM MDT Mon Oct 2 2023

NEZ021-055-022245-
Cheyenne NE-Morrill NE-
410 PM MDT Mon Oct 2 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHEYENNE AND SOUTHERN
MORRILL COUNTIES THROUGH 445 PM MDT...

At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sidney, moving north at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sidney, Dalton, Gurley, Colton, Brownson and Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 46 and
66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4108 10282 4107 10315 4154 10332 4153 10276
TIME...MOT...LOC 2210Z 166DEG 26KT 4120 10300

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Oct 2, 3:40 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
440 PM MDT Mon Oct 2 2023

NEZ021-055-022330-
Cheyenne NE-Morrill NE-
440 PM MDT Mon Oct 2 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CHEYENNE AND MORRILL
COUNTIES THROUGH 530 PM MDT...

At 440 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Crescent Lake National
Wildlife Refuge to near The Intersection Of Highway 385 And 92 to
near Potter. Movement was north at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation and
         outdoor objects is possible.

Locations impacted include...
Bridgeport, Potter, Dalton, Gurley, Brownson, Northport, The
Intersection Of Highway 385 And 92, Court House And Jail Rocks,
Bridgeport State Recreation Area, Redington and Broadwater.

This includes Interstate 80 in Nebraska between mile markers 38 and
54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4111 10307 4113 10335 4162 10334 4198 10268
      4179 10268 4174 10266 4174 10264 4155 10263
TIME...MOT...LOC 2240Z 195DEG 43KT 4177 10266 4153 10304 4120 10323

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Hammer
Special weather statement, Oct 2, 4:12 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
512 PM MDT Mon Oct 2 2023

NEZ020-021-054-055-030000-
Kimball NE-Cheyenne NE-Morrill NE-Banner NE-
512 PM MDT Mon Oct 2 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE...EASTERN
KIMBALL...SOUTHWESTERN MORRILL AND SOUTHEASTERN BANNER COUNTIES
THROUGH 600 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Dix, or 12 miles southeast of Kimball, moving north at
35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation and
         outdoor objects is possible.

Locations impacted include...
Potter and Dix.

This includes Interstate 80 in Nebraska between mile markers 24 and
41.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4148 10358 4144 10313 4100 10340 4100 10364
TIME...MOT...LOC 2312Z 199DEG 31KT 4110 10350

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Hammer

The radar

The Cheyenne radar (KCYS), 164 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morrill

When
October 2, 4:22 PM MST
Where
Morrill County, 4.19 mi W of Broadwater
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.590, -102.930

A trained spotter located 4 miles W of Broadwater reported very strong winds resulting in numerous large tree branches down. Estimated 60+ MPH.

Thunderstorm Wind, Scotts Bluff

When
October 2, 5:00 PM MST
Where
Scotts Bluff County, 1.41 mi SSW of Gering
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.813, -103.674

Scotts Bluff County EMA shared numerous photos of tree and property damage with multiple large trees down with structural damage to several outbuildings in SW Gering due to an apparent localized microburst. Wind gusts estimated at 70+ MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, October 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135898, 1135901.